JournalsggdVol. 6, No. 4pp. 619–638

On the asymptotics of visible elements and homogeneous equations in surface groups

  • Yago Antolín

    Vanderbilt University, Nashville, USA
  • Laura Ciobanu

    Université de Neuchâtel, Switzerland
  • Noèlia Viles

    Universidad Autonoma de Barcelona, Bellaterra, Spain
On the asymptotics of visible elements and homogeneous equations in surface groups cover
Download PDF

Abstract

Let FF be a group whose abelianization is Zk\mathbb{Z}^k, k2k\geq 2. An element of FF is called visible if its image in the abelianization is visible, that is, the greatest common divisor of its coordinates is 1.

In this paper we compute three types of densities, annular, even and odd spherical, of visible elements in surface groups. We then use our results to show that the probability of a homogeneous equation in a surface group to have solutions is neither 0 nor 1, as the lengths of the right- and left-hand side of the equation go to infinity.

Cite this article

Yago Antolín, Laura Ciobanu, Noèlia Viles, On the asymptotics of visible elements and homogeneous equations in surface groups. Groups Geom. Dyn. 6 (2012), no. 4, pp. 619–638

DOI 10.4171/GGD/167